Pitfalls of immunotherapy: Lessons from a patient with CTLA-4 haploinsufficiency 11 Medical and Health Sciences 1107 Immunology

Leisa Rebecca Watson, Charlotte A. Slade, Samar Ojaimi, Sara Barnes, Pasquale Fedele, Prudence Smith, Justine Marum, Sebastian Lunke, Zornitza Stark, Matthew F. Hunter, Vanessa L. Bryant, Michael Sze Yuan Low

Research output: Contribution to journalArticleOtherpeer-review

2 Citations (Scopus)

Abstract

Background: Daclizumab is a humanized monoclonal antibody that blocks CD25, the high affinity alpha subunit of the interleukin-2 receptor. Daclizumab therapy targets T regulatory cell and activated effector T cell proliferation to suppress autoimmune disease activity, in inflammatory conditions like relapsing and remitting multiple sclerosis. Here, we present the first report of agranulocytosis with daclizumab therapy in a patient with relapsing and remitting multiple sclerosis. Case presentation: Our patient was a 24-year-old Australian female with a clinical history of atopy, lymphocytic enteritis complicated by B12 deficiency, relapsing and remitting multiple sclerosis, recurrent lower respiratory tract infections, vulval/cervical intraepithelial neoplasia and melanoma. She was commenced on daclizumab therapy after failing several lines of treatment for relapsing and remitting multiple sclerosis. During a hospital admission for lymphocytic enteritis, she was incidentally diagnosed with combined immunodeficiency with hypogammaglobulinaemia and declined proposed regular intravenous immunoglobulin infusions. Following six months of daclizumab therapy, our patient presented to hospital with febrile neutropenia. No clear infective cause was found, despite numerous investigations. However, bone marrow biopsy revealed agranulocytosis with an apparent maturation block at the myeloblasts stage. Neustrophil recovery occurred following cessation of daclizumab and the initiation of T cell immunosuppressive agents including systemic corticosteroids and methotrexate. The patient was further investigated for combined immunodeficiency and whole exome sequencing revealed a novel heterozygous missense variant in cytotoxic T lymphocyte antigen 4 (CTLA4), leading to a diagnosis of CTLA-4 haploinsufficiency with autoimmune infiltration (CHAI). Conclusion: This case demonstrates that autoimmune disease may be the presenting feature of primary immunodeficiency and should be appropriately investigated prior to the commencement of immunotherapy. Genetic clarification of underlying primary immunodeficiency may provide critical clinical information that alters the safety of the proposed treatment strategy.

Original languageEnglish
Article number65
Number of pages5
JournalAllergy Asthma and Clinical Immunology
Volume14
Issue number1
DOIs
Publication statusPublished - 22 Oct 2018

Keywords

  • Autoimmune
  • CD25
  • CTLA-4 haploinsufficiency with autoimmune infiltration
  • Cytotoxic lymphocyte antigen 4
  • Daclizumab
  • IL-2
  • Immunotherapy
  • Multiple sclerosis
  • Primary immunodeficiency
  • T regulatory cell

Cite this